Hail, Okfuskee
- When
- September 23, 1:36 PM CST
- Where
- Okfuskee County, 3 mi NE of Mason
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.601, -96.332
Golf ball size hail damage homes and vehicles.
Scattered strong to severe thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 23rd, along a retreating warm front that stretched across the area, and ahead of a cold front approaching from the northwest. The thunderstorms became more widespread across the area during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered strong to severe thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 23rd, along a retreating warm front that stretched across the area, and ahead of a cold front approaching from the northwest. The thunderstorms became more widespread across the area during the evening. The air mass ahead of the cold front became very unstable, and deep-layer wind shear increased with the approach of an upper level disturbance, allowing some of the thunderstorms to evolve into supercell thunderstorms. The thunderstorms produced large hail up to grapefruit size, and damaging wind gusts across portions of eastern Oklahoma during the afternoon through evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 23, 11:31 AM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1231 PM CDT Sat Sep 23 2023
...New AVIATION...
.SHORT TERM...
(Through Tonight)
Issued at 1100 AM CDT Sat Sep 23 2023
The main story for the short term continues to be the chances for
thunderstorm development later today, with all modes of severe
weather possible through the evening hours.
At mid morning, low level moisture is on the increase across much
of eastern Oklahoma as gusty southerly winds ramp up in response
to a deepening surface low tracking eastward near the OK/KS
border. Clear skies into the afternoon will also lead to strong
boundary layer heating by late afternoon, with highs in the upper
80s to lower 90s ahead of a surface front currently draped across
central Kansas. This will lead to an increasingly unstable airmass
in place for the region by late afternoon. Additionally, an upper
trough will translate east out of the Front Range and into the
Central Plains which will help drive the frontal boundary into
northeast Oklahoma by late afternoon. Better large scale ascent
associated with the through will likely stay mostly north of the
region, but the combination of strong surface heating and
increasing surface convergence associated with the approaching
frontal boundary should be enough to erode the low level capping
currently in place over the area and lead to robust surface based
convection developing across northeast Oklahoma. Strong deep
layer shear of 40-50 knots along with MLCAPE values from 2500 to
3000 J/kg suggest that initially discrete supercells are likely to
develop, with all modes of severe weather possible, including
large to very large hail and at least a limited tornado threat.
Increasing coverage of storms is expected through the evening and
overnight hours as the low level jet kicks up across eastern
Oklahoma. Upscale growth into one or more clusters/bowing segments
will likely transition the threat more to a damaging wind threat
later into the night. Any bowing sections that stay up with their
cold pools could still pose a tornado risk along the leading edge
where low level shear remains strong.
In addition to the severe threat, very heavy rainfall is expected.
PWAT values on the increase to around 2 inches, along with slow
storm motions and the possibility of continued elevated
development through the night behind the initial line of severe
storms will lead to widespread 2-3 inches of rain with locally up
to 6+ inches possible in some locations. Current Flood Watch still
looks to envelop the highest totals, though the trend has been a
little further east with the heaviest rain axis and more counties
in western Arkansas could be added at a later time. Storms are expected
to shift south into southeast Oklahoma/west-central Arkansas late
tonight into Sunday morning with a continued flooding threat.
Bowlan
&&
.LONG TERM...
(Sunday through Friday)
Issued at 251 AM CDT Sat Sep 23 2023
A secondary mid/upper level wave will shift into the southern Plains
during the day Sunday with another round of strong to severe storms
across southeast Oklahoma along/south of cold front. Very heavy
rainfall will again be possible with these storms and the flood
watch will likely need to be extended in time for portions of
southeast Oklahoma, possibly extending into west-central Arkansas.
It's possible a few locations in southeast Oklahoma could see both
rounds of heavy rainfall which would cause more significant
flooding. The severe/heavy rainfall threat is expected to shift
south into the ArkLaTx region late Sunday night.
Weak high pressure at the surface will build into the area for the
early to middle part of the work week with dry conditions expected
for the remainder of the extended periods. A slow warming trend is
also forecast as ridging aloft lifts north into the central/southern
Plains.
&&
.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Sat Sep 23 2023
VFR conditions will prevail through most of the afternoon until
thunderstorm development is expected across northeast Oklahoma
toward 00Z along an approaching frontal boundary. Storms could be
severe with gusts of 40+ kts within the strongest storms. Storms
will slowly progress south and east through the evening,
eventually impacting NW AR and SE OK sites later tonight. MVFR
cigs are expected to build in with the storms and will likely
linger through the period. Multiple rounds of storms could affect
all sites through the night with some lingering showers into
tomorrow morning.
Bowlan
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 68 82 63 86 / 90 30 20 10
FSM 72 84 69 87 / 90 70 50 20
MLC 71 87 66 86 / 80 60 50 20
BVO 64 83 57 86 / 80 30 10 0
FYV 65 82 61 84 / 90 60 30 10
BYV 66 81 61 81 / 90 60 30 10
MKO 68 81 64 84 / 90 50 30 10
MIO 66 81 59 83 / 90 30 10 10
F10 67 82 63 83 / 80 50 40 10
HHW 72 87 67 84 / 70 70 70 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 6 PM CDT this evening through Sunday morning
for OKZ049-055>058-060>063-067>076.
AR...None.
&&
SHORT TERM...04
LONG TERM....12
AVIATION...04Hazardous Weather Outlook
National Weather Service Tulsa OK
1259 PM CDT Sat Sep 23 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-241015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1259 PM CDT Sat Sep 23 2023
...Severe weather expected by early evening with the threat for
flash flooding into the overnight hours...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Elevated.
AREA...Northeast Oklahoma.
ONSET...Late afternoon.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Late afternoon.
AREA AT GREATEST RISK...Northeast Oklahoma.
FLASH FLOOD.
RISK...Elevated.
AREA...Eastern Oklahoma and far northwest Arkansas.
ONSET...This evening.
HEAVY RAIN.
RISK...Significant.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Late afternoon.
AREA AT GREATEST RISK...Eastern Oklahoma along/east Highway 75.
DANGEROUS HEAT.
RISK...Elevated.
AREA...Eastern Oklahoma and west-central Arkansas.
ONSET...This afternoon.
DISCUSSION...
Hot and humid conditions will develop this afternoon with heat
indices in the 100 to 105 degree range in some locations across
eastern Oklahoma and west-central Arkansas.
A strong upper level storm system will shift into the central
Plains today with a cold front moving into northeast Oklahoma by
late afternoon. Strong to severe thunderstorms will likely develop
along the front by late afternoon or early evening. Very large
hail and damaging winds will be possible in the stronger storms,
including the potential for a tornado or two, especially with any
discrete storms that initially develop. In addition, very heavy
rainfall is expected as the thunderstorm complex slowly spreads
southeast overnight with a continued flooding threat. Widespread 1
to 3 inch rainfall totals are expected through Sunday morning with
locally 5 to 6 inches possible.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY THROUGH FRIDAY...No Hazards.
EXTENDED DISCUSSION...
EXTENDED DISCUSSION...
As the cold front moves into southeast Oklahoma Sunday afternoon
strong to severe thunderstorms will be possible with the threat
for very heavy rainfall. Flooding may again become an issue,
especially in areas that received heavy rainfall overnight. A few
storms could linger into Monday morning before quiet weather will
persist through the rest of the extended forecast as upper level
ridging builds into the area.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Severe weather is expected across portions of northeast Oklahoma
this afternoon and evening, including the potential for very heavy
rainfall and flooding. Specific severe weather threats will
continue to be refined today. A flood watch is in effect this
evening through tonight for portions of eastern Oklahoma and far
northwest Arkansas. Additional counties could be added to the
watch as rainfall amounts become more certain.
weather.gov/tulsa contains additional information.Special Weather Statement National Weather Service Tulsa OK 223 PM CDT Sat Sep 23 2023 OKZ060-064>066-232000- Tulsa OK-Okmulgee OK-Okfuskee OK-Creek OK- 223 PM CDT Sat Sep 23 2023 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CREEK...NORTHWESTERN OKMULGEE...SOUTH CENTRAL TULSA AND NORTHERN OKFUSKEE COUNTIES THROUGH 300 PM CDT... At 222 PM CDT, Doppler radar indicated strong thunderstorms along a line extending from 5 miles southwest of Kellyville to 2 miles south of Welty. Movement was east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations in or near the path include... Bixby... Jenks... Okfuskee... Glenpool... Kiefer... Beggs... Mounds... Slick... Okmulgee State Park... Welty... Liberty... Mason... This includes Interstate 44 between mile markers 195 and 198. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3600 9589 3554 9608 3555 9650 3591 9633 TIME...MOT...LOC 1922Z 255DEG 24KT 3588 9628 3559 9642 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH
The Norman radar (KTLX), 91 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
18 hail, 9 thunderstorm wind, 5 flash flood. Local standard time, as filed.
Golf ball size hail damage homes and vehicles.
Golf ball size hail damaged homes, businesses, and vehicles on the west side of Henryetta.
Thunderstorm wind gusts were measured to 70 mph.
Hail larger than baseball size damaged homes, businesses, and vehicles.
Golf ball size hail damaged homes and vehicles.
A spotter measured hail to 3.85 inches wide. The very large hail damaged homes and vehicles.
Baseball size hail damaged homes and vehicles in the Mill Creek area.
Ping pong ball size hail damaged homes and vehicles in Canadian.
Strong thunderstorm wind blew down trees, several of which fell onto homes.
Hail was measured to 2.25 inches south of Beggs. The large hail damaged homes and vehicles.
Golf ball size hail damaged homes, businesses, and vehicles on the west side of Beggs.
Hail larger than golf ball size damaged homes and vehicles near Preston.
Strong thunderstorm wind snapped numerous large tree limbs.
Strong thunderstorm wind blew down several trees.
Several roads were flooded and closed in and around town. Several vehicles were stranded in the flood water.
The AWOS at the Okmulgee Regional Airport measured 60 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down power poles and power lines.
Several roads were flooded and closed in and around Beggs.
Portions of numerous roads and underpasses were flooded in and around Okmulgee. Several high water rescues were conducted in the flooding.
Hail larger than golf ball size damaged homes and vehicles.
Strong thunderstorm wind blew down trees, destroyed several outbuildings, and damaged the roofs of homes.
Strong thunderstorm wind damaged the roofs of several homes, destroyed several outbuildings, and blew down trees.
Hail larger than golf ball size damaged homes and vehicles.
Strong thunderstorm wind blew down several large trees, damaged the roofs of several homes, and damaged several outbuildings.
Portions of several roads were flooded in and around Raiford.
Portions of several roads were flooded and closed in the Haileyville and Hartshorne areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139169, 1139750, 1139755, 1139757, 1139767, 1139765, 1139769, 1139771, 1139772, 1139773, 1140235, 1139774, 1139779, 1139783, 1140233, 1139780, 1139781, 1139782, 1140234, 1139886, 1139887, 1139888, 1139890, 1139898, 1139893, 1139891, 1139895, 1139896, 1140232, 1139894, 1139897, 1139899.